Iatrogenic disease due to the chemical effects of antimicrobial agents may be divided into hypersensitivity and toxic reactions. Penicillin is commonly regarded today as the medicament most likely to cause allergic effects in man, including urticarial, serum-sickness-like, and anaphylactic reactions. It is estimated that 5% to 6% of the population has been sensitized to this antibiotic.
All penicillin derivatives, including penicillin 0, are immunologically cross-reactive, as borne out by clinical experience and studies of skin-tests hemagglutination inhibition, and basophil degranulation. Hope for similar antibiotic action without crosssensitivity came with the development of the cephalosporins. These compounds, derived from a species of Cephalosporium rather than a Penicillium, are substitution products of 7-aminocephalosporanic acid. In addition to the varying side chain structures, the cephalosporins differ from the penicillins in that a six-membered dihydrothiazine ring replaces the five-membered thiazolidine ring. Reports of failure to observe cross-reactions after intradermal tests with cephalosporin C in
CROSS-ALLERGENICITY OF PENICILLINS AND CEPHALOSPORINS. JAMA. 1967;199(7):495–496. doi:10.1001/jama.1967.03120070107021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: